New Jersey, 2003

Flood in New Jersey, March 25, 2003

March 25, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination eventually produced river flooding along the Pequannock River on the 25th. The Pequannock River at the Macopin Intake Dam was above its 5.5 foot flood stage from 1153 a.m. through 1249 p.m. EST on the 25th. It crested at 6.31 feet at 1215 p.m. EST on the 25th. Storm totals on the 20th and 21st included 1.65 inches in Long Valley and 1.41 inches in Chatham. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 25, 11:23 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 25, 11:23 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1123 AM EST TUE MAR 25 2003

MAIN THING TO ADDRESS IS THE FOG BANK MOVING WEST FROM CENTRAL LONG
ISLAND. 12Z ANALYSES FROM SFC AND H9 SHOW THE RIDGE AXES ARE TO THE
EAST OF SANDY HOOK AND THE SFC AIR DOES NOT APPEAR MOIST ENOUGH WEST
OF THE RIDGE TO SUPPORT FOG/STRATUS DEVELOPMENT. THESE RIDGE AXES
ARE PROGGED TO MOVE EAST DURING THE DAY...SO ALTHOUGH THE FOG IS
WITHIN 10 MILES OF JFK WE WILL KEEP IT OUT OF THE FORECAST FOR OUR
NRN COAST.

AFTER THAT...WINDS AROUND THE SRN FA ARE SSE WITH MORE OF A SE LOOK
ALONG THE COAST. THIS MAY CHANGE DURING THE COURSE OF THE DAY PER
REASONS GIVEN ABOVE...BUT COASTAL TEMPS ARE GENERALLY STUCK AROUND
50 AT 16Z. ALSO SEEING SITES JUST INLAND LAGGING A BIT BEHIND THOSE
THAT ARE WELL INLAND. FOR COASTAL AND NEAR COASTAL ZONES WILL EITHER
NUDGE TEMPS DOWN A LTL OR PUT IN A WIDER RANGE.

OTHERWISE...FCST LOOKS GOOD AND NO SIG CHANGES. PREV AFD IS BELOW.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

MPD

****************************************************************

NO BIG CHGS WITH THIS FCST PKG. OVERALL THE ETA LOOKED LIKE IT HAD A
BETTER INIT THAN THE GFS. BOTH MDLS THO UNDERDID THE LIFTING JET
STREAM IN THE UPR MIDWEST. PLAYING CATCH UP WITH THIS SUGS THE MDLS
WILL HAVE TO LEAN TWD A FASTER SOLN. A LTL BIT TRICKY WITH TIMING AS
THEY ALL DVLP LO PRES ON CDFNT LTR TDY WHICH WILL SLOW THE FNT/S
PROGRESSION A BIT. THUS IN SPITE OF A BETTER ETA INIT WE WILL BE
LEANING MORE TWD A GFS SOLN EMPHASIZING WED DAY AND MINIMIZING POPS
IN ERN ZONES FOR WED EVE. THIS ALSO LEANS AWAY FROM THE SLOR
CANADIAN AND UKMET MDL SOLNS. THE GREATEST INSTAB IS WITH WAA LT TUE
NGT/WED MRNG. DUE TO CLDS AIR MASS NOT THAT UNSTABLE ON WED DAY AND
OVERALL NOWHERE NEAR WHERE IT WAS LAST FRI. WE WILL JUST KEEP A
MINIMAL MNTN OF THUNDER AND SINCE PCPN APRS TO BE OF SHORTER
DURATION...WE WILL OPT FOR SHRA WORDING.

ANOTHER DELIGHTFUL DAY TDY ACRS THE CWA. SOME PATCHY RDTNL MRNG FOG
HAS FORMED ACROSS OUR SERN ZNS. WE/LL KEEP MNTN ERLY. BEYOND THAT
THERE SHLD BE SOME MID AND HI LVL CLDS. CONVECTIVE TEMPS ARE TOO
HIGH FOR MUCH CU. H8 TEMPS BUMP UP ABT 4C FROM YDA AND LLVL THICK
RISE ABT 20M. THIS TRANSLATES TO ABT A 5-8F RISE FROM YDA/S MAX
TEMPS...PRETTY MUCH IN LINE WITH THE ETA/NGM MOS. GFS MOS LOOKS TOO
COOL.

CONFID WITH MIN TEMPS NOT STG TNGT AS MDLS TEND TO OVERDO THE MSTR
(CLDS) OVERALL. S/B CLDIER UP N CLSR TO THE STGR FGEN FRCG/WAA. THE
GREATEST INSTAB WITH THIS SYS OCRS TWD 12Z IN WAA PRECEDING THE
CDFNT. FCSTD TTS REACH INTO THE LWR 50S AND FCST S.I. GO BLO ZERO.
THETA E BULLSEYE ALSO PEAKS TWD 12Z. LLJ DOES RMN SLGTLY NW OF OUR
CWA...HENCE FOR CHC POPS FAR NW AND ALSO REASON FOR INCLUSION OF
ELEVATED THUNDER.

WE WILL KEEP LKLY POPS GOING FOR WED. ONCE INIT WAA SHOT GOES NE OF
OUR CWA ERLY WED MRNG...ACTUAL PCPN DURATION APRS SHORTER. INSTAB
EVEN WITH THE ETA IS MARGINAL WITH S/B CAPES LESS THAN 500J AND
MARGINAL TTS. FASTER GFS SOLN CUTS OFF ANY PTNL INSOLATION AND
ACTUALLY STABILIZES THE AIR MASS AS THE DAY PROGRESSES. CUR PLANS
ARE TO KEEP A LO CHC OF THUNDER TO COVER ANY EXITING CONVECTION CHCS
ERLY UP N AND THE PSBLTY THAT SRN ZNS MAY GET A BIT WRMR THAN GUID
OR CUR FCST. FULL SUN WOULD GIVE SERN ZNS AWAY FROM THE ATLC ABT 80
IF THE LATTER HAS A LESSER CHC OF OCRG AND BASED ON CUR TRENDS...WE
MAY BE ABLE TO TOTALLY PULL THE THUNDER OUT. THERE IS GREATER PTNL
TO BUST ON THE HIGH SIDE WITH MAX TEMPS ON WED AND AS A COMP WE WILL
GO BTWN THE GFS/NGM MOS AND ETA MOS.

WE WILL KEEP A LO CHC ERLY IN OUR SERN ZNS AND THEN CLR THEM OUT
OVRNGT. ETA BUFKIT SOUNDGS DO NOT SUPPORT OVC SKIES THRUT THE NGT
AND IN SPITE OF TIMING DIFS...MOS MIN TEMPS FOR THU MRNG ARE CLOSE.

EXTDD: IT LOOKS LIKE OUR RUN OF DELIGHTFUL WEEKEND WX OF LATE SHLD
RUN OUT THIS ONE AS A SGFCNT TROF AND STGR CDFNT (FOR NOW) STILL
APPEARS SLATED TO MOVE THRU OUR RGN ON SAT. ALL THE MED RNG MDLS
EITHER DVLP A 2NDRY OR SUGG ENUF WAVINESS TO SUG IT WILL BE A SLO
PCPN IMPROVEMENT ON A RAW SUNDAY.

MARINE: WE/LL KEEP THE SCA HEADLINE FOR INCRG SWRLY WINDS PRECEDING
THE CDFNT ON WED IN THE LWR BAY AND THE OCEAN.

TFG
Hazardous weather outlook, Mar 25, 4:16 AM EST, 7 hours 37 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morris

When
March 25, 11:53 AM EST to 12:49 PM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352514.